Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 41, NWS Memphis, TN

March 28, 20184 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 28, 2018, 8:36 PM CDT for 4 counties in Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2018, 8:36 PM CDT (01:36 UTC)
Expired
Mar 28, 2018, 9:15 PM CDT
In force
39 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Alcorn County, MS, Prentiss County, MS, Tippah County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 100 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 9:05 PM CDTTSTM WND DMGRienzi, MSLARGE TREE KNOCKED DOWN. VEHICLE DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
778 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

309 
WUUS54 KMEG 290136
SVRMEG
MSC003-117-139-145-290215-
/O.NEW.KMEG.SV.W.0041.180329T0136Z-180329T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
836 PM CDT WED MAR 28 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Union County in northeastern Mississippi...
  Southeastern Tippah County in northeastern Mississippi...
  Northwestern Prentiss County in northeastern Mississippi...
  Alcorn County in northeastern Mississippi...

* Until 915 PM CDT

* At 836 PM CDT, a severe thunderstorm was located near Ripley,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Corinth, Booneville, Ripley, Jumpertown, Glen, Hinkle, Farmington,
  Dumas, Rienzi, Kossuth, Strickland, Collinstown, Wenasoga,
  Biggersville, Jobes, Gaston, Locum, Allentown, Hightown and
  Crumtown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3454 8886 3469 8899 3499 8860 3499 8837
      3476 8837
TIME...MOT...LOC 0136Z 234DEG 37KT 3467 8885 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
2 follow-up statements
475 
WWUS54 KMEG 290155
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
855 PM CDT WED MAR 28 2018

MSC139-145-290204-
/O.CAN.KMEG.SV.W.0041.000000T0000Z-180329T0215Z/
Union MS-Tippah MS-
855 PM CDT WED MAR 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN UNION AND
SOUTHEASTERN TIPPAH COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3476 8837 3462 8871 3468 8872 3475 8872
      3476 8873 3484 8875 3499 8858 3499 8837
TIME...MOT...LOC 0154Z 237DEG 26KT 3468 8867 

$$

MSC003-117-290215-
/O.CON.KMEG.SV.W.0041.000000T0000Z-180329T0215Z/
Prentiss MS-Alcorn MS-
855 PM CDT WED MAR 28 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR NORTHWESTERN PRENTISS AND ALCORN COUNTIES...

At 854 PM CDT, a severe thunderstorm was located over Jumpertown, or
near Booneville, moving northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Corinth, Booneville, Jumpertown, Glen, Hinkle, Farmington, Rienzi,
Kossuth, Allentown, Hightown, Strickland, Collinstown, Biggersville,
Crumtown, Blackland, Jobes, Gaston and Kendrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3476 8837 3462 8871 3468 8872 3475 8872
      3476 8873 3484 8875 3499 8858 3499 8837
TIME...MOT...LOC 0154Z 237DEG 26KT 3468 8867 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$
774 
WWUS54 KMEG 290217
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
917 PM CDT WED MAR 28 2018

MSC003-117-290227-
/O.EXP.KMEG.SV.W.0041.000000T0000Z-180329T0215Z/
Prentiss MS-Alcorn MS-
917 PM CDT WED MAR 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PRENTISS AND
ALCORN COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 3476 8837 3462 8871 3468 8872 3475 8872
      3476 8873 3484 8875 3499 8858 3499 8837
TIME...MOT...LOC 0217Z 234DEG 37KT 3481 8846 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 6:19 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Mar 28, 6:19 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
619 PM CDT Wed Mar 28 2018

.UPDATE...
Updated to include 00Z Aviation Discussion.

&&

.PREV DISCUSSION... /issued 355 PM CDT Wed Mar 28 2018/

DISCUSSION...

A deep positively tilted upper level trough over the western
Southern Plains will continue to advance east tonight. This upper
level feature will aid in surface cyclogenesis across northern
Louisiana which will lift northeast along an old convective
outflow boundary stretched from northern Louisiana into portions
of northeast Mississippi. The airmass south of this surface
boundary has becoming increasingly unstable with temperatures
nearing 80 degrees and dewpoints in the lower to middle 60s.
SBCAPES in this area are ranging from 500-1000 j/kg. The approach
of the upper trough and surface wave may result in the low level
boundary shifting back slowly to the north. In addition, as the
surface wave surges northeast, anticipate overall low and deep
layer shear to increase in response to a low level jet streak on
the order of 60 kts overspreading the near surface warm sector. Surface
winds may also back across northeast Mississippi in response to
the approaching surface wave. This should increase low level
helicity, with models suggesting 300-400 m2/s2 of 0-1km SRH
developing along the boundary. A few severe thunderstorms are
expected over portions of northeast Mississippi this evening with
the potential for damaging winds and isolated tornadoes. The
severe weather threat should diminish later this evening as
instability decreases.

Heavy rainfall will also become an increasing threat with this
approaching wave with an additional 2-3 inches, with locally
higher amounts anticipated. This may result in some localized
flooding with the greatest potential across northeast Mississippi
into southern west Tennessee. The Flood Watch across these
locations will remain in place into Thursday morning. Further
northwest, the flooding rain threat has diminished and the Flood
Watch has been cancelled early.

The convection should weaken and move east later tonight as the
surface wave lifts northeast into middle Tennessee. Lingering
stratiform rainfall will continue behind the stronger convection.
The upper trough to the west will push through the region on
Thursday bringing additional chances for showers and a few
thunderstorms. Temperatures should remain seasonably mild into
tomorrow ahead of the primary surface cold front. This front
should move across the area by later Thursday night, bringing an
end to the rainfall and also spreading in below normal
temperatures for Friday. Temperatures should quickly rebound back
to near or slightly above average by Saturday as low level flow
turns back from the south.

For the extended forecast, a series of disturbances will move
across the region bringing bouts of showers and storms along with
near seasonal temperatures.

JLH

&&

.AVIATION...
00Z TAFs

As of 00Z, a convective system is moving across Mississippi this
evening. Greatest threat for thunderstorms will be at TUP through
at least 02Z, Otherwise, rain showers expected at other TAF sites.
JBR is already at LIFR conditions with other sites currently VFR.
Expecting conditions at these other sites to deteriorate to
MVFR/IFR conditions tonight and only gradually improve by Thursday
afternoon. Light and variable winds anticipated at MEM/MKL/JBR
overnight then increasing to S winds to 10-12kts Thursday morning
and veering WNW with passage of cold front.

CJC

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Thursday morning for Crittenden-Lee AR-
     Phillips-St. Francis.

MO...None.
MS...Flood Watch through Thursday morning for Coahoma-DeSoto-Marshall-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

     Flood Watch through Thursday afternoon for Alcorn-Benton MS-
     Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Monroe-Pontotoc-
     Prentiss-Tippah-Tishomingo-Union-Yalobusha.

TN...Flood Watch through Thursday morning for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Haywood-Henderson-Henry-Lake-Lauderdale-Madison-Obion-
     Shelby-Tipton-Weakley.

     Flood Watch through Thursday afternoon for Hardin-McNairy.

&&
Hazardous weather outlook, Mar 28, 3:32 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
332 PM CDT Wed Mar 28 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-292245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
332 PM CDT Wed Mar 28 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Marginal Risk for Severe Thunderstorms across portions
of north Mississippi into west Tennessee. There will be a threat
for damaging winds and isolated tornadoes. The severe weather
threat should extend from this afternoon through late evening.

A Flood Watch remains in effect tonight for a large portion of the
Mid South. Please refer to the Flood Watch product for details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A Flood Watch remains in effect through early Thursday afternoon
for southeast portions of the Mid South. Please refer to the
Flood Watch product for details.

.SPOTTER INFORMATION STATEMENT...

Spotters and emergency management officials should report any
severe weather occurrence or flooding to NWS Memphis.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 8:14 PM CDTFlash Flood WarningMEGBenton, Lafayette, Marshall, Panola, Quitman, Tate3 hr
Mar 28, 9:10 PM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe34 min
Mar 29, 11:51 AM CDTRiver Flood AdvisoryMEGDeSoto20 days
Mar 29, 11:54 AM CDTRiver Flood AdvisoryMEGTunica17 days

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.